Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 245, NWS Twin Cities, MN

September 25, 1999Kandiyohi County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 25, 1999, 8:21 PM CDT for Kandiyohi County, Stearns County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 1999, 8:21 PM CDT (01:21 UTC)
Expired
Sep 25, 1999, 9:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Kandiyohi County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:30 PM CDTHail 1Regal, MNHail partially covered the ground.
Sep 25, 8:35 PM CDTHail 0.75Belgrade, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 260121 RRA
SVRMSP
MNC067-145-260200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT SAT SEP 25 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEARNS COUNTY IN CENTRAL MINNESOTA
  KANDIYOHI COUNTY IN CENTRAL MINNESOTA

* UNTIL 900 PM CDT

* AT 820 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHEAST OF SUNBURG...
  OR ABOUT 13 MILES NORTHWEST OF WILLMAR.  THE STORM WAS MOVING
  NORTHEAST AT 35 MPH.  ANOTHER STORM WAS 10 MILES SOUTHWEST OF
  WILLMAR.  BOTH STORMS WERE INTENSIFYING.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WILLMAR
  NEW LONDON
  SPRING HILL
  REGAL
  LAKE HENRY
  BELGRADE

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:10 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 25, 3:10 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT SAT SEP 25 1999

DRY WLY WNDS IN WAKE OF CDFNT HAVE SWEPT OUT OF CWA.  SKIES HV
REFILLED WITH CU AND LOTS OF MID AND HIGH CLDS.  ETA/NGM BOTH TRY TO
PUMP OUT SOME RAIN RMDR DAY AND TNGHT ACRS SE ZONES AS UPPER DIVRG
FROM COUPLE OF JET MAXES PUSHES THRU AREA. 88D SHWS LOTS OF
RETURNS...BUT LITTLE RAIN HITTING THE DIRT AS LOW LVLS QUITE DRY.
WILL PUT MENTION OF SM --SHRA BUT WILL CUT MOS SHWT FOR MEASUREABLE.
ALSO COULD BE FEW -SHRA N CWA AS SECONDARY CDFNT PUSHES THRU THIS
EVE.  INCRSG NWLY FLOW IN WAKE OF THIS FRONT WILL ASSIST THE SPREAD
OF SC ACRS ACRS MUCH OF AREA OVERNIGHT.

INCRSGLY COLD UPPER TROF WILL CONT TO AFFECT AREA THRU PRD WITH 50H
TMPS GETTING NR B30 INTO AREA. COULD BE ENUF FOR FEW AFTN -SHRA
MAINLY N PTNS AND LOTS OF AFTN/EVE CU/SC ACRS AREA.  WILL CONT TO CARRY
LOW POP FOR MONDAY N PTNS AREA.

IN THE EFP...PATTERN DOESNT FAVOR ANY MEANINFUL PCPN...SO WONT GET
FANCY WITH ANY TIMING.  EWRD SHIFT OF COLD UPPER TROF ALLOW FOR SLOW
WRMG TREND.

.MSP...NONE
PAULSON

In the hours before

Special weather statement, Sep 25, 7:15 PM CDT, 1 hour 6 minutes before
MNZ041-042-047>049-054>057-064-065-073-260400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT SAT SEP 25 1999

...SLIGHT CHANCE OF SEVERE WEATHER TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED WEST CENTRAL MINNESOTA INTO A
SLIGHT RISK AREA TONIGHT...WITH THE POTENTIAL FOR ISOLATED LARGE HAIL
OR DAMAGING WIND.  THE RISK AREA IS ALONG AND WEST OF A LINE FROM LONG
PRAIRIE TO REDWOOD FALLS.  SOME OTHER CITIES INCLUDED IN THE RISK AREA
INCLUDE MONTEVIDEO...WILLMAR...MADISON...BENSON AND ALEXANDRIA.

THUNDERSTORMS HAD ALREADY DEVELOPED AS OF 715 PM...AND SOME OF THESE
HAVE THE POTENTIAL TO BECOME SEVERE.  OTHER STORMS IN SOUTH DAKOTA COULD
ALSO MOVE IN LATER TONIGHT.  IN FACT A SEVERE THUNDERSTORM WATCH WAS
JUST ISSUED FOR PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA.

TDK
Special weather statement, Sep 25, 7:15 PM CDT, 1 hour 6 minutes before
MNZ041-042-047>049-054>057-064-065-073-260400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 PM CDT SAT SEP 25 1999

...SLIGHT CHANCE OF SEVERE WEATHER TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED WEST CENTRAL MINNESOTA INTO A
SLIGHT RISK AREA TONIGHT...WITH THE POTENTIAL FOR ISOLATED LARGE HAIL
OR DAMAGING WIND.  THE RISK AREA IS ALONG AND WEST OF A LINE FROM LONG
PRAIRIE TO REDWOOD FALLS.  SOME OTHER CITIES INCLUDED IN THE RISK AREA
INCLUDE MONTEVIDEO...WILLMAR...MADISON...BENSON AND ALEXANDRIA.

THUNDERSTORMS HAD ALREADY DEVELOPED AS OF 715 PM...AND SOME OF THESE
HAVE THE POTENTIAL TO BECOME SEVERE.  OTHER STORMS IN SOUTH DAKOTA COULD
ALSO MOVE IN LATER TONIGHT.  IN FACT A SEVERE THUNDERSTORM WATCH WAS
JUST ISSUED FOR PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA.

TDK

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.